Alert archive / Montana / Special Weather Statements in 2014
Special Weather Statement, NWS Billings, MT
NWS Billings, MT issued this special weather statement at May 24, 2014, 9:10 PM MDT for Yellowstone County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2014, 9:10 PM MDT (03:10 UTC)
- Expired
- May 24, 2014, 10:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Billings, MT
County Yellowstone County, MT
The radar
The Billings radar (KBLX), 58 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891 WWUS85 KBYZ 250310 SPSBYZ SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 910 PM MDT SAT MAY 24 2014 MTZ035-057-250400- NORTHERN BIG HORN MT-YELLOWSTONE MT- 910 PM MDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY...... AT 908 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF BALLANTINE...OR 22 MILES NORTHWEST OF HARDIN...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAINFALL. THIS STORM WILL NOT IMPACT BILLINGS...BUT OTHER STORMS TO THE WEST WILL MOVE INTO BILLINGS AFTER 930 PM. LOCATIONS IMPACTED INCLUDE... POMPEYS PILLAR AND CORINTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4599 10799 4606 10785 4588 10753 4573 10794 TIME...MOT...LOC 0308Z 325DEG 7KT 4599 10789 $$ TWH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at May 24, 8:38 PM MDT, 32 minutes earlier.
Area forecast discussion, May 24, 8:38 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
838 PM MDT SAT MAY 24 2014
.UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER PARTS OF SOUTH
CENTRAL MONTANA. A BROKEN LINE OF STORMS WAS DEVELOPING WEST OF
BILLINGS AS THE TAIL END OF SHORTWAVE ENERGY SHIFTS ACROSS THE
AREA. STORMS HAVE HAD HEAVY RAINFALL. MAINTAINED LIKELY POPS FOR
THE EVENING FOR A LARGE PART OF THE AREA AND RAISED POPS INTO THE
OVERNIGHT HOURS OVER CENTRAL AND EASTERN ZONES AS FORCING SHIFT
ACROSS. TWH
&&
.SHORT TERM...VALID FOR SUN AND MON...
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING. A PACIFIC FRONT TIED TO A WEAK SHORTWAVE
APPROACHING FROM THE WEST WILL BE THE FOCUS FOR CONVECTION TO
DEVELOP THIS AFTERNOON AND PROGRESS EASTWARD INTO THE CENTRAL
PORTIONS OF THE FORECAST AREA BY THIS EVENING. ACROSS SOUTHEAST
MONTANA...A DIFFERENT WEAK SHORTWAVE EJECTING OUT OF WYOMING WILL
PRODUCE SCATTERED CONVECTION THERE THIS AFTERNOON...BEFORE IT
SHIFTS INTO THE DAKOTAS BY THIS EVENING.
AS OF 20Z...THUNDERSTORMS WERE DEVELOPING OVER THE HIGHER TERRAIN
TO OUR WEST...AND JUST AHEAD OF THE WEAK SHORTWAVE TROUGH PUSHING
INTO WESTERN MONTANA. MESOANALYSIS INDICATES 500 TO 1500 J/KG
MLCAPE...WITH HIGHEST VALUES ACROSS FAR EASTERN MONTANA WHERE
SURFACE DEW POINTS ARE IN THE MID-50S. THUNDERSTORMS WERE ALSO
STARTING TO DEVELOP ACROSS THE BLACK HILLS AND BACK ALONG THE
HIGHER TERRAIN INTO SOUTHEAST MONTANA. SHEAR REMAIN MEAGER ACROSS
THE FORECAST AREA...WITH 0-6 KM SHEAR APPROACHING 30 KTS ACROSS
THE NORTHWEST PORTION OF THE FORECAST AREA...AND ONLY ABOUT 20
KTS ACROSS THE SOUTHEAST. THUS...EXPECT VERY LOOSELY ORGANIZED
STORM STRUCTURES THIS AFTERNOON. PERHAPS THE BEST CHANCE AT SOME
ORGANIZATION WILL BE FROM THE NORTHWEST CORNER OF THE CWA TOWARD
BILLINGS THIS EVENING...AS THE SHEAR NEAR 30 KTS WILL HELP TO
ORGANIZE SOME MULTICELLAR CLUSTERS. THUS THE THREAT FOR SEVERE
STORMS REMAINS LOW...WITH MAINLY SMALL HAIL EXPECTED. THE STORM
MOTIONS WILL ALSO BE SLOW WITH THE LACK OF A STRONG STEERING FLOW.
THAT COMBINED WITH PW VALUES 0.75 INCHES TO AROUND 1 INCH IN THE
EAST...WILL RESULT IN A HEAVY RAIN THREAT WITH THE STORMS. GIVEN
THE STEEP MID-LEVEL LAPSE RATES...DECENT HAIL CAPE AND COOL
TEMPERATURES ALOFT...EXPECT THAT SOME ISOLATED OCCURRENCES OF
LOW- END SEVERE HAIL IS POSSIBLE...BUT THE OVERALL LACK OF SHEAR
AND STORM ORGANIZATION WILL KEEP THIS FROM BEING A WIDESPREAD
THREAT. AN AXIS OF DCAPES APPROACHING 1000 J/KG IS ALSO ANALYZED
ON MESOANALYSIS...WHICH MATCHES WITH THE INVERTED-V RAP SOUNDING
FOR KBIL. THUS CAN ALSO NOT RULE OUT SOME GUSTY WINDS WITH SOME OF
THE STRONGER STORMS.
SUNDAY WILL BE A QUIETER DAY ACROSS THE FORECAST AREA BEHIND THE
PACIFIC COLD FRONT. TEMPERATURES WILL BE SLIGHTLY COOLER BEHIND
THE FRONT...BUT WILL STILL REACH INTO THE MID TO UPPER 70S. THE
FLOW ALOFT TURNS MORE SOUTHERLY ON MONDAY...AND THE LOW-LEVEL FLOW
WILL TURN BACK AROUND THE TO EAST WHICH WILL HELP INCREASE THE
LOW-LEVEL MOISTURE AVAILABLE. MODELS WANT TO BRING A WEAK
SHORTWAVE ACROSS THE AREA IN THE SOUTHWESTERLY FLOW MONDAY
EVENING...PRODUCING OUR NEXT CHANCE AT SOME THUNDERSTORMS. SHEAR
COULD BE A LITTLE BETTER ON MONDAY THAN TODAY SO WILL HAVE TO
WATCH FOR PERHAPS A LITTLE BETTER STORM ORGANIZATION MONDAY
EVENING.
TEMPERATURES WILL REMAIN WARM THROUGH THE EXTENDED...WHICH WILL
CONTINUE SNOW MELT ACROSS THE AREA MOUNTAINS. THIS WILL LEAD TO
INCREASED RIVER AND STREAM FLOWS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. CHURCH
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
OVERALL FORECAST REMAINS UNCHANGED IN THE EXTENDED. CONSENSUS IS
FOR AN UPPER-LEVEL LOW OVER THE PACIFIC NORTHWEST BY WEDNESDAY
INTO THURSDAY...BEFORE PUSHING NORTHEASTWARD ON FRIDAY. THIS WILL
KEEP THE FORECAST AREA IN AN OVERALL WARM SOUTHWEST FLOW PATTER
THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES WILL REMAIN AT AND
ABOVE NORMAL...WHICH WILL CONTINUE HIGH-COUNTRY SNOW MELT...AND
ASSOCIATE RIVER RISES ACROSS THE AREA.
THUNDERSTORM CHANCES ARE BEST ON TUESDAY...AND SHIFT NORTH ON
WEDNESDAY AS THE SURFACE LOW IS CENTERED OVER NORTH CENTRAL
MONTANA. BEYOND WEDNESDAY...MODEL CONSENSUS IS FOR ANOTHER UPPER-LOW
TO DEVELOP OVER OREGON...KEEPING THE FORECAST AREA IN SOUTHWEST
FLOW ALOFT. TO COMPLICATE THE FORECAST...MODELS WANT TO PULL THE
REMNANTS OF HURRICANE AMANDA THROUGH THE 4 CORNERS REGION AND
ACROSS THE EASTERN PORTION OF THE FORECAST AREA...WHICH WILL
CERTAINLY HELP TO INCREASE MOISTURE AVAILABILITY. GIVEN THE
OVERALL PATTERN AND MOISTURE AVAILABILITY...CANNOT RULE OUT
THUNDERSTORMS MOST DAYS IN THE EXTENDED FORECAST. CHURCH
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL IMPACT MOST OF THE AREA THIS
EVENING. KBIL AND KMLS WILL HAVE THE BIGGEST IMPACT WITH BRIEF
MVFR CONDITIONS AS THE STORMS WILL CONTAIN HEAVY RAIN. THE STORMS
WILL SHIFT EAST OF KBIL AFTER MIDNIGHT. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 053/076 055/081 054/078 054/083 055/080 052/075 053/072
61/B 13/T 43/T 32/T 23/T 33/T 33/T
LVM 044/074 047/078 044/075 045/083 045/078 043/073 047/070
52/T 23/T 33/T 33/T 33/T 33/T 33/T
HDN 053/078 051/083 054/081 055/086 056/082 053/077 054/074
61/B 12/T 32/T 32/T 23/T 33/T 44/T
MLS 057/079 054/083 056/083 058/088 060/082 055/077 055/072
72/W 13/T 33/T 33/T 33/T 33/T 44/T
4BQ 055/078 054/083 055/083 057/089 059/083 055/077 054/073
52/W 12/T 33/T 33/T 23/T 34/T 44/T
BHK 056/079 052/080 055/080 057/085 059/081 053/076 055/071
62/W 13/T 33/T 33/T 23/T 33/T 44/T
SHR 050/074 047/079 049/079 050/085 054/081 050/074 050/071
52/T 23/T 32/T 22/T 23/T 34/T 43/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 24, 8:43 PM MDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 843 PM MDT SAT MAY 24 2014 MTZ028>042-056>058-063>068-WYZ098-099-260245- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 843 PM MDT SAT MAY 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING. HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STREAMS AND RIVERS WILL CONTINUE RISING THROUGH NEXT WEEK DUE TO MOUNTAIN SNOWMELT. MINOR FLOODING IS POSSIBLE IN SOME AREAS. PEOPLE PLANNING RECREATION ON AREA WATERWAYS SHOULD BE AWARE OF RISING WATER AND STRONG CURRENTS. ALSO...STRONG THUNDERSTORMS REMAIN POSSIBLE THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 24, 4:22 PM MDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 422 PM MDT SAT MAY 24 2014 MTZ031-038-057-058-242315- NORTHERN ROSEBUD MT-SOUTHERN ROSEBUD MT-NORTHERN BIG HORN MT- SOUTHERN BIG HORN MT- 422 PM MDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY...... AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF LAME DEER...OR 20 MILES SOUTHWEST OF COLSTRIP...MOVING NORTHWEST AT 15 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH TORRENTIAL RAINFALL. RAINFALL RATES OF AN INCH AN HOUR IS POSSIBLE WITH THIS STORM WHICH COULD CAUSE QUICK PONDING OF WATER ON AREA ROADWAYS AND RISES ON SMALL STREAMS AND CREEKS. LOCATIONS IMPACTED INCLUDE... LAME DEER AND BUSBY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4567 10663 4550 10676 4560 10720 4587 10697 TIME...MOT...LOC 2221Z 127DEG 11KT 4562 10683 TWH
Special weather statement, May 24, 5:30 PM MDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 530 PM MDT SAT MAY 24 2014 MTZ038-WYZ099-250030- SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY- 530 PM MDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY...... AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER RANCHESTER...OR 14 MILES NORTHWEST OF SHERIDAN...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL...VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RANCHESTER...DAYTON AND PARKMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4482 10725 4497 10734 4519 10700 4489 10679 TIME...MOT...LOC 2328Z 247DEG 10KT 4492 10720 TWH
Special weather statement, May 24, 5:55 PM MDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
555 PM MDT SAT MAY 24 2014
MTZ028-063-250045-
SOUTHERN WHEATLAND MT-JUDITH GAP MT-
555 PM MDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY......
AT 554 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTHEAST OF HARLOWTON...MOVING NORTH AT 20 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
WHEATLAND COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4669 10945 4648 10945 4646 10958 4647 10960
4669 10973 4670 10972
TIME...MOT...LOC 2354Z 167DEG 19KT 4654 10952
BORSUMSpecial weather statement, May 24, 5:58 PM MDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 558 PM MDT SAT MAY 24 2014 MTZ030-031-250045- NORTHERN ROSEBUD MT-TREASURE MT- 558 PM MDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY...... AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF HYSHAM...MOVING NORTH AT 10 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VANANDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4626 10695 4632 10720 4666 10711 4657 10674 TIME...MOT...LOC 2358Z 198DEG 11KT 4640 10703 BORSUM
Local storm report, May 24, 7:11 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
711 PM MDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 1 NW RANCHESTER 44.91N 107.17W
05/24/2014 M1.00 INCH SHERIDAN WY TRAINED SPOTTER
&&
VICKIESSpecial weather statement, May 24, 9:10 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 910 PM MDT SAT MAY 24 2014 MTZ035-057-250400- NORTHERN BIG HORN MT-YELLOWSTONE MT- 910 PM MDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY...... AT 908 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF BALLANTINE...OR 22 MILES NORTHWEST OF HARDIN...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAINFALL. THIS STORM WILL NOT IMPACT BILLINGS...BUT OTHER STORMS TO THE WEST WILL MOVE INTO BILLINGS AFTER 930 PM. LOCATIONS IMPACTED INCLUDE... POMPEYS PILLAR AND CORINTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4599 10799 4606 10785 4588 10753 4573 10794 TIME...MOT...LOC 0308Z 325DEG 7KT 4599 10789 TWH
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 11:40 AM MDT | River Flood Watch | BYZ | Sweet Grass | 18 hr |
Nearby
Special Weather Statements in Montana, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.